Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 49, NWS Norman, OK

April 22, 2011Lincoln County, Pottawatomie County, Seminole County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 22, 2011, 6:12 PM CDT for Lincoln County, Pottawatomie County, Seminole County, Oklahoma. It was in force for 48 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 22, 2011, 6:12 PM CDT (23:12 UTC)
Expired
Apr 22, 2011, 7:00 PM CDT
In force
48 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Lincoln County, OK, Pottawatomie County, OK, Seminole County, OK

The radar

The Norman radar (KTLX), 44 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 22, 6:15 PM CDTHAIL 1.254 W Tecumseh, OK
Apr 22, 6:38 PM CDTHAIL 1.25Bethel Acres, OK
Apr 22, 6:40 PM CDTHAIL 1.751 W Tecumseh, OKDELAYED REPORT FROM POTTAWATOMIE NATION
Apr 22, 6:40 PM CDTHAIL 2.752 S Tecumseh, OKAMATEUR RADIO REPORT OF BASEBALL SIZED HAIL 2 MILES SOUTH OF STATE HIGHWAY 9 AND 2 MILES EAST OF HIGHWAY 102.
Apr 22, 6:42 PM CDTHAIL 1.753 E Pink, OK
Apr 22, 6:50 PM CDTHAIL 25 S Pink, OKGOLF BALL TO HEN EGG SIZED HAIL.
Apr 22, 7:04 PM CDTHAIL 1Tecumseh, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 3:47 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.2 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2011-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1839 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2011-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 514 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1839 J/kg
Mixed-layer CIN
-330 J/kg
Mixed-layer LCL
987 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
514 m²/s²
0-3 km storm-relative helicity
647 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

639 
WUUS54 KOUN 222312
SVROUN
OKC081-125-133-230000-
/O.NEW.KOUN.SV.W.0049.110422T2312Z-110423T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
612 PM CDT FRI APR 22 2011

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LINCOLN COUNTY IN CENTRAL OKLAHOMA...
  NORTHERN POTTAWATOMIE COUNTY IN CENTRAL OKLAHOMA...
  NORTHWESTERN SEMINOLE COUNTY IN EAST CENTRAL OKLAHOMA...

* UNTIL 700 PM CDT

* AT 612 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM NEAR PINK...MOVING EAST-NORTHEAST AT 25 MPH.

HAZARDS IN THE WARNING INCLUDE...
HAIL UP TO THE SIZE OF HALF DOLLARS...
WIND GUSTS TO 60 MPH...

* LOCATIONS IN THE WARNING INCLUDE AYDELOTTE...BETHEL ACRES...
  CENTERVIEW...DALE...EARLSBORO...JOHNSON...LITTLE...MCLOUD...
  MEEKER...PINK...PRAGUE...SHAWNEE AND TECUMSEH.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 174 AND 205.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

&&

LAT...LON 3516 9714 3544 9714 3564 9661 3541 9661
      3541 9660 3541 9658 3531 9657
TIME...MOT...LOC 2312Z 249DEG 23KT 3529 9711

$$


..SPEG.
1 follow-up statement
592 
WWUS54 KOUN 222337
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
637 PM CDT FRI APR 22 2011

OKC081-125-133-230000-
/O.CON.KOUN.SV.W.0049.000000T0000Z-110423T0000Z/
LINCOLN OK-POTTAWATOMIE OK-SEMINOLE OK-
637 PM CDT FRI APR 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHWESTERN SEMINOLE...NORTHERN POTTAWATOMIE AND SOUTHEASTERN
LINCOLN COUNTIES...

AT 636 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED SEVERE 
THUNDERSTORMS NEAR PRAGUE AND OVER BETHEL ACRES...MOVING 
EAST-NORTHEAST AT 25 MPH. A TORNADO WARNING ALSO REMAINS IN EFFECT 
FOR THE PORTION OF POTTAWATOMIE COUNTY NEAR BETHEL ACRES AND PINK.

HAZARDS IN THE WARNING INCLUDE...
HAIL UP TO THE SIZE OF GOLF BALLS...
WIND GUSTS TO 60 MPH...

* LOCATIONS IN THE WARNING INCLUDE AYDELOTTE...BETHEL ACRES...
  CENTERVIEW...DALE...EARLSBORO...JOHNSON...LITTLE...MCLOUD...
  MEEKER...PINK...PRAGUE...SHAWNEE AND TECUMSEH.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 174 AND 205.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

&&

LAT...LON 3516 9714 3544 9714 3564 9661 3541 9661
      3541 9660 3541 9658 3531 9657
TIME...MOT...LOC 2336Z 249DEG 23KT 3546 9665 3529 9703

$$


..SPEG.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 2:12 PM CDT, 4 hours earlier.

Area forecast discussion, Apr 22, 2:12 PM CDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
212 PM CDT FRI APR 22 2011

.DISCUSSION...
ACTIVE WEATHER PATTERN WILL CONTINUE INTO EARLY NEXT WEEK. COLD
FRONT HAS BEGUN TO SLOW DOWN THIS AFTERNOON CURRENTLY EXTENDING
ACROSS PORTIONS OF CENTRAL AND SOUTHWEST OK. THE FRONT IS EXPECTED
TO EVENTUALLY STALL THIS EVENING. THUNDERSTORMS ARE EXPECTED TO
DEVELOP NEAR OR AHEAD OF THE FRONT AND DRYLINE LATE THIS AFTERNOON
AND THIS EVENING. WIND SHEAR AND STRONG INSTABILITY WILL BE
SUFFICIENT FOR SEVERE STORMS TO DEVELOP PRODUCING VERY LARGE HAIL...
STRONG WINDS... AND MAYBE A FEW TORNADOES. MODELS NOW SHOW A SFC LOW
DEVELOPING ALONG THE FRONT TO THE WEST OF THE FA FORCING THE FRONTAL
BOUNDARY TO LIFT BACK NORTH SOME OVERNIGHT. SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE NORTH OF THE FRONT AS LLJ INCREASES
SPREADING THE MOIST AIR NORTHWARD OVER THE FRONT. A FEW OF THESE
ELEVATED STORMS MAY ALSO BECOME SEVERE PRODUCING LARGE HAIL.

RAIN CHANCES WILL CONTINUE OVER THE WEEKEND BUT THE EXACT LOCATIONS
FOR BEST CHANCES OF PRECIP WILL BE SOMEWHAT DEPENDENT ON WHAT
HAPPENS THE DAY/NIGHT BEFORE AND POSITION OF THE FRONTAL BOUNDARY.
MODELS SHOW THE FRONT MOVING BACK SOUTH SATURDAY BEFORE SLOWING
DOWN/STALLING. HERE THE MODELS BEGIN TO DIFFER WHERE THIS WILL OCCUR
WITH GFS HOLDING THE FRONT A LITTLE BIT FURTHER NORTH IN THE CWA
THAN THE NAM. HOWEVER... SHOWERS AND THUNDERSTORMS WILL REMAIN
POSSIBLE ALONG AND NORTH OF THE FRONT AS IMPULSES MOVE THROUGH THE
SW UPPER FLOW. MODELS SHOW UPPER TROUGH MOVING ACROSS THE SOUTHERN
ROCKIES INTO THE SOUTHERN PLAINS SUNDAY INTO MONDAY. THIS WILL
PROVIDE ADDITIONAL LIFT TO THE REGION FOR RAIN CHANCES TO CONTINUE
INTO EARLY NEXT WEEK. ANOTHER SYSTEM WILL FOLLOW QUICKLY ON ITS
HEELS AFFECTING THE REGION TUESDAY INTO WEDNESDAY. MODELS SHOW UPPER
RIDGING THEN DEVELOPING OVER THE REGION LATE NEXT WEEK. SEVERE
WEATHER WILL REMAIN POSSIBLE OVER THE WEEKEND INTO EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  63  70  56  67 /  40  30  50  50
HOBART OK         59  74  51  67 /  20  20  40  30
WICHITA FALLS TX  65  84  61  77 /  40  30  40  30
GAGE OK           45  64  42  62 /  10  10  40  20
PONCA CITY OK     53  64  50  62 /  50  40  50  50
DURANT OK         68  82  65  77 /  50  40  40  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

06/25
Hazardous weather outlook, Apr 22, 4:41 PM CDT, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
441 PM CDT FRI APR 22 2011

OKZ004>048-050>052-TXZ083>090-231000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
441 PM CDT FRI APR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTERNOON AND TONIGHT.

LOCATION...
THE SLIGHT RISK INCLUDES THE AREA SOUTH AND EAST OF A LINE FROM
STILLWATER TO KINGFISHER TO FREDERICK OKLAHOMA...TO GRAYBACK AND
SEYMOUR TEXAS.

TIMING...
ONE ROUND OF THUNDERSTORMS...PRODUCING THE GREATEST RISK OF SEVERE
WEATHER...IS EXPECTED PRIOR TO MIDNIGHT. ADDITIONAL THUNDERSTORMS...
CARRYING PRIMARILY A RISK OF LARGE HAIL...MAY FORM AFTER MIDNIGHT.

IMPACTS...
SIGNIFICANT DAMAGE TO AUTOMOBILES...ROOFTOPS...AND VEGETATION FROM
HAIL TO BASEBALL SIZE OR LARGER.

DAMAGING WIND GUSTS TO 70 MPH.

A FEW TORNADOES...MAINLY IN SOUTHERN AND EASTERN PORTIONS OF THE
RISK AREA...TO THE SOUTH AND EAST OF BOTH OKLAHOMA CITY AND WICHITA
FALLS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS...ESPECIALLY
THROUGH MIDNIGHT.

DISCUSSION...
VERY WARM AND HUMID CONDITIONS AHEAD OF A COLD FRONT STRETCHED FROM
ALTUS... TO OKLAHOMA CITY... TO TULSA HAVE PRODUCED A VERY UNSTABLE
ATMOSPHERE.  ALTHOUGH GULF MOISTURE WILL REMAIN RATHER
SHALLOW...ENOUGH CONVERGENCE ALONG THE FRONT IS EXPECTED TO RESULT
IN SCATTERED THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON OR EARLY
THIS EVENING.  THESE STORMS ARE EXPECTED TO DEVELOP SOUTH AND EAST
OF BOTH OKLAHOMA CITY AND WICHITA FALLS...WITH MOVEMENT TOWARD THE
EAST. WIND SHEAR IS VERY FAVORABLE FOR SUPERCELLS...WITH THE MAIN
RISK BEING VERY LARGE AND DAMAGING HAIL. TORNADOES ARE ALSO
POSSIBLE... ESPECIALLY OWING TO THE VERY STRONG INSTABILITY...WITH
CAPE VALUES EXCEEDING 4000. THIS INITIAL ACTIVITY MAY PERSIST IN THE
FORM OF SUPERCELLS THROUGH EVENING. IF A LARGE NUMBER OF STORMS IS
ABLE TO DEVELOP...SOME GROWTH INTO A LINE OR CLUSTER MAY OCCUR...AND
THIS WOULD INCREASE THE THREAT OF DAMAGING WINDS ACROSS FAR
SOUTHEAST OKLAHOMA.

THEN...AFTER MIDNIGHT...A SECOND ROUND OF ACTIVITY MAY OCCUR...WHEN
THE LOW LEVEL JET CARRIES UNSTABLE AIR UP TO THE NORTH OF THE SLOW
MOVING FRONT. STORMS ROOTED WELL ABOVE THE SURFACE MAY DEVELOP
TOWARD THE WESTERN AND NORTHERN PORTIONS OF THE SLIGHT RISK AREA...
CARRYING A RISK OF LARGE HAIL...FREQUENT LIGHTNING...AND LOCALLY
HEAVY RAINFALL.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY APR 23.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
EPISODES OF STRONG TO SEVERE THUNDERSTORMS MAY OCCUR...OFF AND ON...
EACH DAY THROUGH MONDAY. THESE STORMS WILL BE SUPPORTED BY THE
PRESENCE OF A SURFACE FRONTAL BOUNDARY...BENEATH MODERATE
SOUTHWESTERLY FLOW ALOFT...WITH ADEQUATE GULF MOISTURE IN PLACE.

OTHER HAZARDOUS WEATHER...
STRONG LOW PRESSURE WILL DRAG A DRYLINE THROUGH PORTIONS OF THE
REGION ON MONDAY. FIRE WEATHER CONDITIONS MAY BECOME EXTREME BEHIND
THE DRYLINE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM SATURDAY.

In the hours before

Special weather statement, Apr 22, 4:50 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
450 PM CDT FRI APR 22 2011

OKZ026-222205-
LINCOLN OK-
450 PM CDT FRI APR 22 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR LINCOLN COUNTY.

AT 450 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST
OF SPARKS...MOVING EAST-NORTHEAST AT 35 MPH.

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3547 9676 3547 9682 3563 9688 3570 9661
      3551 9661 3550 9661

..SPEG.
Special weather statement, Apr 22, 5:46 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
546 PM CDT FRI APR 22 2011

OKZ028-029-040-222300-
CLEVELAND OK-MCCLAIN OK-GARVIN OK-
546 PM CDT FRI APR 22 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLEVELAND...GARVIN AND
MCCLAIN COUNTIES.

AT 545 PM CDT...STRENGTHENING THUNDERSTORMS WERE LOCATED OVER SOUTH
NORMAN TO 5 MILES NORTHWEST OF MAYSVILLE AND JUST SOUTHEAST OF
LINDSAY. THE STORMS WERE MOVING NORTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
STAY ALERT AND LISTEN FOR WARNINGS.

LAT...LON 3483 9724 3478 9757 3524 9741 3539 9714
      3491 9715

..SPEG.
Local storm report, Apr 22, 6:12 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
612 PM CDT FRI APR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             3 S MAYSVILLE           34.77N 97.41W
04/22/2011  E1.00 INCH       GARVIN             OK   AMATEUR RADIO

&&

CM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 10:24 PM CDTSpecial Weather StatementOUNJackson36 min
Apr 21, 10:51 PM CDTSpecial Weather StatementOUNTillman24 min
Apr 21, 10:52 PM CDTSpecial Weather StatementOUNTillman23 min
Apr 22, 4:50 PM CDTSpecial Weather StatementOUNLincoln15 min
Apr 22, 5:01 PM CDTSevere Thunderstorm WarningOUNLincoln29 min
Apr 22, 5:33 PM CDTSevere Thunderstorm WarningOUNLincoln42 min
Apr 22, 5:46 PM CDTSpecial Weather StatementOUNCleveland, McClain14 min
Apr 22, 6:03 PM CDTSevere Thunderstorm WarningOUNCleveland, Garvin, McClain, Pottawatomie57 min
Apr 22, 6:26 PM CDTSevere Thunderstorm WarningOUNJefferson64 min
Apr 22, 6:27 PM CDTTornado WarningOUNPottawatomie33 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.